Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 21, NWS Wakefield, VA

September 15, 1999Bertie County, Hertford County, Northampton County, North Carolina; Southampton County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 15, 1999, 8:54 PM EDT for Bertie County, Hertford County, Northampton County, North Carolina; Southampton County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1999, 8:54 PM EDT (00:54 UTC)
Expired
Sep 16, 1999, 2:45 AM EDT
In force
6 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Bertie County, NC, Hertford County, NC, Northampton County, NC, Southampton County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 160058
FFWAKQ
NCC015-073-091-131-VAC093-175-550-620-710-740-800-160645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
854 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR
  THE CITY OF CHESAPEAKE IN SOUTHEASTERN VIRGINIA
  THE CITY OF FRANKLIN IN SOUTHEASTERN VIRGINIA
  ISLE OF WIGHT COUNTY IN SOUTHEASTERN VIRGINIA
  THE CITY OF NORFOLK IN SOUTHEASTERN VIRGINIA
  THE CITY OF PORTSMOUTH IN SOUTHEASTERN VIRGINIA
  SOUTHAMPTON COUNTY IN SOUTHEASTERN VIRGINIA
  THE CITY OF SUFFOLK IN SOUTHEASTERN VIRGINIA
  BERTIE COUNTY IN NORTHEASTERN NORTH CAROLINA
  GATES COUNTY IN NORTHEASTERN NORTH CAROLINA
  HERTFORD COUNTY IN NORTHEASTERN NORTH CAROLINA
  NORTHAMPTON COUNTY IN NORTHEASTERN NORTH CAROLINA

* UNTIL 245 AM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE
AREA OF MODERATE TO HEAVY RAIN OVER EASTERN NORTH CAROLINA AND
SOUTHEASTERN VIRGINIA...ASSOCIATED WITH THE OUTER EDGE OF HURRICANE
FLOYD.  SPOTTER REPORTS OF OVER 3 INCHES OF RAIN SINCE THIS
AFTERNOON HAVE BEEN RECEIVED.  RADAR ESTIMATES NEARLY 6 INCHES OF
RAIN HAS FALLEN OVER PARTS OF NORTHEASTERN NORTH CAROLINA AND
SOUTHEASTERN VIRGINIA INCLUDING HAMPTON ROADS.

NUMEROUS SECONDARY ROADS ARE BECOMING FLOODED IN THE WARNED AREA...
AND WITH ADDITIONAL RAIN THROUGH TONIGHT...SIGNIFICANT FLOODING OF
MAIN ROADS IS POSSIBLE.  SMALL CREEKS AND RIVERS WILL LIKELY
RISE RAPIDLY...AND MAIN STEM RIVERS MAY BE AFFECTED BY
MORNING.  HURRICANE FLOYD CONTINUES TO MOVE NORTH... AND MODERATE TO
HEAVY RAIN WILL CONTINUE THROUGH THE EARLY MORNING HOURS.

IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE
THROUGH WATER COVERING THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. WATER DEPTH OF FOOT OR LESS CAN QUICKLY BECOME A RAGING
TORRENT...CAPABLE OF SWEEPING VEHICLES OFF THE ROAD. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

NS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 10:55 AM EDT, 9 hours 59 minutes earlier.

Area forecast discussion, Sep 15, 10:55 AM EDT, 9 hours 59 minutes before
WAKEFIELD AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1055 AM EDT WED SEP 15 1999

DSCN: RAIN BANDS CONTG TO PUSH NWD INTO CWA...LOOKING AT OCNL RAIN
WITH A FEW TSTMS ACRS FA.  TOR WATCH TIL 10 PM NERN NC...FEW CELLS
ALREADY SHOWING SOME WEAK ROTATION. WL LUK CLOSER AT ZFP NXT PCKG
WITH SLOLY EVLOVING TRACK OF FLOYD.

.AKQ...HURRICANE WARNING FOR ATLC CSTL WTRS CURRITUCK BCH LGT TO
       NC/VA BRDR...INCLDG SNDS.
       HURRICANE WATCH FOR ATLC CSTL WATERS CHINCOTEAGUE VA TO CAPE
       CHARLES LIGHT AND CHES BAY S OF SMITH POINT.
    ...TROPICAL STORM WATCH FOR ATLC CSTL WATERS FENWICK TO
       CHINCOTEAGUE
    ...HIGH WIND WATCH/FLOOD WATCH ELSEWHERE.
    ...HEAVY SURF ADVSY/SCA FENWICK ISL TO CHINCOTEAGUE VA.
    ...TORNADO WATCH TIL 10 PM NERN NC.

HESS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:54 PM EDTFlash Flood WarningAKQGates6 hr
Sep 15, 11:17 PM EDTTornado WarningAKQGates, Pasquotank, Perquimans18 min
Sep 16, 12:11 AM EDTTornado WarningAKQCamden, Currituck34 min
Sep 16, 3:26 AM EDTFlash Flood WarningAKQHertford, Northampton2 hr
Sep 16, 3:26 AM EDTFlash Flood WarningAKQBertie2 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQNorthampton5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQBertie, Hertford5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQGates5 hr
Sep 16, 8:57 AM EDTFlash Flood WarningAKQChowan, Pasquotank, Perquimans2 hr
Sep 16, 8:57 AM EDTFlash Flood WarningAKQCamden2 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCamden6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQChowan, Gates, Hertford, Pasquotank, Perquimans6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQBertie, Northampton6 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQCamden, Gates3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQBertie3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQChowan, Perquimans3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQBladen3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQPasquotank3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQCurrituck3 hr
Sep 15, 8:54 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk6 hr
Sep 15, 8:54 PM EDTFlash Flood WarningAKQIsle of Wight, City of Franklin6 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQYork, City of Hampton, City of Poquoson5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQJames City, City of Newport News5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQCity of Williamsburg5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQGloucester, Mathews5 hr
Sep 15, 10:14 PM EDTFlash Flood WarningAKQSurry5 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQPrince George, City of Hopewell3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQGreensville, Sussex3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQCity of Petersburg3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQCity of Emporia3 hr
Sep 16, 12:07 AM EDTFlash Flood WarningAKQCharles City3 hr
Sep 16, 1:37 AM EDTTornado WarningAKQIsle of Wight, Surry33 min
Sep 16, 2:22 AM EDTFlash Flood WarningAKQGloucester, King and Queen, King William, Middlesex, New Kent118 min
Sep 16, 2:22 AM EDTFlash Flood WarningAKQMathews118 min
Sep 16, 2:22 AM EDTFlash Flood WarningAKQLancaster118 min
Sep 16, 3:26 AM EDTFlash Flood WarningAKQPrince George2 hr
Sep 16, 3:26 AM EDTFlash Flood WarningAKQCity of Emporia2 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQJames City, York, City of Williamsburg5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQAmelia, Chesterfield, Dinwiddie, Nottoway5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News, City of Poquoson5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQPrince George, City of Colonial Heights, City of Petersburg5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCaroline, Hanover, Henrico, King William, New Kent5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQEssex, Gloucester, King and Queen, Middlesex5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQLancaster, Northumberland, Richmond, Westmoreland5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Richmond5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Hopewell5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCharles City, Isle of Wight, Surry5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQLunenburg, Mecklenburg5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQCity of Franklin5 hr
Sep 16, 5:34 AM EDTFlash Flood WarningAKQMathews5 hr
Sep 16, 10:10 AM EDTTornado WarningAKQCity of Chesapeake30 min
Sep 16, 10:53 AM EDTFlash Flood WarningAKQGreensville, City of Emporia6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCharles City, Chesterfield, Henrico, James City, New Kent, Prince George and 1 more6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQGloucester, Mathews6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Colonial Heights, City of Petersburg6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQYork, City of Williamsburg6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQIsle of Wight, City of Franklin6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Richmond6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCaroline, Hanover, King William6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News, City of Poquoson6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQDinwiddie, Lunenburg, Nottoway6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQCity of Hopewell6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQSussex6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQEssex, Lancaster, Northumberland, Richmond, Westmoreland6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQKing and Queen, Middlesex6 hr
Sep 16, 10:53 AM EDTFlash Flood WarningAKQMecklenburg6 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQGloucester, Mathews3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQAccomack3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQJames City, York, City of Hampton, City of Newport News, City of Poquoson, City of Williamsburg3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQLancaster, Northumberland, Richmond, Westmoreland3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQEssex, King and Queen, Middlesex3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQNorthampton3 hr
Sep 16, 4:55 PM EDTFlash Flood WarningAKQKing William, New Kent3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQCity of Norfolk, City of Virginia Beach3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQIsle of Wight, City of Suffolk3 hr
Sep 16, 5:06 PM EDTFlash Flood WarningAKQJames City, King and Queen3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.